A 6-year-old male asked:
sons on miralax, (polyethylene glycol)2 cap fills a day since he 2 yo,now he's 7. recently ex-lax has been added every other day for constipation. long term side affects?
2 doctor answers
Dr. Jeffrey Juchau answered
32 years experience Family Medicine
Constipation: Long term use of Miralax (polyethylene glycol) is not associated with any long term side effects. The same can not be said for ex lax. I do not want to counter the advice given by his doctor as I do not know his medical history and how severe his constipation is. The problem with laxatives when they are used long term is the body gets used to them and then we can't go without them, but if he isn't anyway no problem.
Answered on Oct 31, 2014
Dr. Johanna Fricke answered
49 years experience Developmental and Behavioral Pediatrics
Functional chronic : constipation requires bowel "clean-out" with GoLYTELY or NuLYTELY on a weekend, then daily Miralax (polyethylene glycol) titrated till he has a soft BM at least every other day for 6 mos. or > & bowel re-training: sitting on the toilet with feet on a stool so knees are flexed at > than a 90 degree angle for 15 min., 15 min. after a meal. Seek referral to a pediatric gastroenterologist for evaluation & treatment.
Answered on Sep 3, 2017
90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:
People also searched for:
Connect by text or video with a U.S. board-certified doctor now — wait time is less than 1 minute!